After my last post, I really hit rock bottom. In my case this means that I could barely use the loo, couldn't hold a cup, turn a tap, clean my teeth properly or shift around in bed. I was either too rigid or the pain was so excruciating that my protective brain simply wouldn't allow me to do that to myself. I even had difficulty taking my pills. Living on my own, it was very difficult to cope, and quite scary. Going back to 5 mg didn't do the trick, which I thought it might as it was below that when the flare happened. I wanted to stay really low until my appointment with the (new) registrar on the 24th, but after speaking with tbe specialist nurse, I reluctantly agreed to go up to 20gm. She suggested 40gm, but I said just want to walk, not fly. I am hyper-sensitive to the side effects of this drug and know from experience that would go crazy on any higher - manic to begin with, then suicidally depressed. It's liked a chemically-induced bipolar disorder. Even on 20mgs, I barely sleep a wink and feel really twitchy. Including the initial injections, I have now been on steroids for 16 months, and fear that I might have to stay on them.
My RA was called Polymyalgia-onset RA. The Methotrexate and Enbrel have definitely helped with inflammation of the joints, but Prednisilone seems to be the only drug that will deal with the soft tissue. It seems that Pokymyalgia Rheumatica can burn out after two-three years, so I am praying that this aspect will disappear. I'm disappointed that the Pred. will be masking my symptoms when I see him/her next week, but I had no choice really.
I know of a rheumatologist in the north of England who instead of the tablets regularly subscribes to some patients intramuscular steroids; 160 mg depomedrone. It sits in the muscle and leaks out over 3-4 weeks at constant low level rather than the swings which the tablets give. Apparently, the strategy is recognised in NICE guidelines. It's what I had at at my first crisis private appointment and I don't remember any emotional roller-coasting then. I'm going to see if the registrar will agree to it ( though I might have to taper down the tablets first, to say 10 mg) and a see if my GP is prepared to do it for me. If it really does prevent the horrid emotional side effects, I'm surprised it's not more widely used on a regular basis ; it's probably more expensive! I've had local injections I to affected joints, but I'm talking about ongoing steroid intramuscular jabs.
I wonder if anyone has experience of this? If so, are they as effective, etc.
I would go back and edit this, but one can't do that on an iPad. Well, not in mine. Boo!